Minnesota, 2010

Tornado and Flash Flooding in Minnesota, July 26 to 27, 2010

July 26 to 27, 2010 · NWS FGF · 13 events in 7 counties and zones

Warm mid level temperatures held back convection until the mid evening of the 26th, when a line of thunderstorms flared up north of Devils Lake. As these thunderstorms moved east, they began to bow and produce strong straight line winds at the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
$1.0 million
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Warm mid level temperatures held back convection until the mid evening of the 26th, when a line of thunderstorms flared up north of Devils Lake. As these thunderstorms moved east, they began to bow and produce strong straight line winds at the surface. Just before midnight, thunderstorms to the south of the initial line strengthened and also produced sporadic reports of strong winds from south of Cooperstown down through the Fargo/Moorhead area and into portions of west central Minnesota. There was a bit of a lull in the early morning from severe storms, but another strong line fired up again by mid afternoon. However, by this time, most of the strongest storms were over Grant County and areas further south and east. The Highway 10 corridor from Barnesville to Perham to Sebeka was hit by several rounds of thunderstorms and heavy rain, which resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 26, 7:00 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 26, 7:00 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
800 PM CDT MON JUL 26 2010

.DISCUSSION...WARM 850MB TEMPS ARE ACTING TO INHIBIT THUNDER
DEVELOPMENT ACROSS THE FA. THUNDERSTORMS ARE OCCURRING ACROSS
WESTERN AND CENTRAL NORTH DAKOTA...WITH STRONGER FORCING FROM
MID-LEVEL WAVE...UPPER JET STREAK...AND INCREASING LOW-LEVEL JET.
THIS FORCING WILL CONTINUE EASTWARD PROPAGATION...AND EXPECT
THUNDER INTO THE DVL BASIN BY 02Z-03Z. GIVEN EXTREME INSTABILITY
AND DECENT DEEP LAYER SHEAR...SEVERE WX CONTINUES TO BE PROBABLE.
THIS ACTIVITY MOST LIKELY WILL CONTINUE A MAJORITY OF THE
OVERNIGHT HOURS. SEE STORM PREDICTION CENTER PRODUCTS FOR DETAILS.
CURRENT GRIDS IN GOOD SHAPE...AND NO CHANGES REQUIRED TO THE
FORECAST. NORTHERN FA MOST PROBABLE LOCATION FOR HEAVIER RAINFALL
GIVEN SLOW MOVING BOUNDARY OVERNIGHT...NO CHANGES TO FLASH FLOOD
WATCH.

&&

.AVIATION...TIMING AND LOCATION OF TSTMS THE MAIN CHALLENGE FOR
THE TAFS. WITH TIMING AND COVERAGE IN QUESTION...DECIDED TO
INTRODUCE CB TO THE CLOUD GROUP DURING THE OVERNIGHT INTO TUESDAY
MORNING TO INDICATE BEST CHANCE FOR CONVECTION. THERE IS MORE
CONFIDENCE FOR KDVL...AND INCLUDED A TEMPO GROUP FOR THE MOST
PROBABLE TIME PERIOD. OVERALL WOULD APPEAR BEST CHC NEAR 03Z AT
KDVL...06Z-12Z KGFK-KTVF AREAS...A BIT LATER KBJI-KFAR. BRIEF
MVFR CIG PSBL NEAR OR JUST AFTER ANY TSTM DUE TO MOIST ENVIRONMENT
BUT OVERALL VFR WITH CLOUD DEVELOPMENT AOA 60KFT.

&&

.PREV DISCUSSION... /ISSUED 235 PM CDT MON JUL 26 2010/

SHORT TERM...

THE MAIN CHALLENGE WILL BE SEVERE CONVECTION LATE THIS AFTERNOON
INTO TUESDAY ALONG WITH HEAVY RAIN POTENTIAL. MORNING ELEVATED
CONVECTION HAS MOVED INTO CANADA...AND THE BOUNDARY LAYER IS
BECOMING SLIGHTLY CAPPED. MODELS ARE IN GOOD AGREEMENT OVERALL
WITH SOME DIFFERENCES IN CONVECTIVE TIMING...BUT ALL MODELS ARE
SHOWING POTENTIAL FOR SEVERE WEATHER TONIGHT ALONG WITH HEAVY RAIN
INTO TUESDAY.

FOR LATE THIS AFTERNOON/TONIGHT...EXPECT CAPPING TO WEAKEN IN THE
NW AND NRN CWA TOWARDS 00Z. INSTABILITY WILL BE HIGH TO
EXTREME...WITH MLCAPES AROUND 4000 J/KG ALONG WITH SFC DEWPOINTS
INTO THE LOW 70S NEAR THE SFC BOUNDARY. DEEP LAYERED SHEAR IS
AMPLE FOR THE POTENTIAL FOR SUPERCELLS INITIALLY...AND CAN/T RULE
OUT AN ISOLATED TORNADO GIVEN THE HIGH INSTABILITY AND ENOUGH
SHEAR. A SHORTWAVE WILL ALSO APPROACH FROM THE NW ADDING DYNAMIC
LIFT. PWATS WILL ALSO INCREASE TO OVER 2 INCHES IN THE NORTH THIS
EVENING...AND WITH A FAIRLY SLOW MOVING BOUNDARY FLASH FLOODING
WILL BE POSSIBLE. GIVEN THE HEAVY RAIN OVER THE NORTH IN THE PAST
WEEK...WILL ISSUE A FLASH FLOOD WATCH TONIGHT. EXPECT A POSSIBLE
SEVERE MCS TO MOVE INTO THE AREA TONIGHT AND DIVE SE AND
ACCELERATE AFTER 06Z. WILL MENTION SEVERE WORDING IN THE NORTH
THROUGH 06Z...AND IN ALL AREAS AFTER 06Z.

ON TUESDAY...EXPECT A SECOND SHORTWAVE TO MOVE THROUGH THE AREA
ALONG THE FRONTAL BOUNDARY. THERE WILL BE ENOUGH ELEVATED
INSTABILITY THROUGH MOST OF THE DAYLIGHT HOURS ON TUE IN THE SOUTH
FOR A CONTINUED SEVERE WEATHER THREAT. PWATS WILL ALSO BE NEAR 2
INCHES IN THE SOUTH...SO A SECOND AREA OF HEAVY RAIN HERE CAN/T BE
RULED OUT AND WILL NEED TO MONITOR THIS AREA.

FOR WED...HIGH PRESSURE AND COOLER AIR WILL SETTLE OVER THE REGION.

FOR THU...EXPECT ANOTHER DRY DAY WITH HIGH PRESSURE DRIFTING EAST.

LONG TERM (FRI-MON)...
FOLLOWED HPC FOR THE MOST PART IN THE EXTENDED PERIOD.  DID MODIFY
THE SKY GRIDS TO HAVE A BIT MORE CLOUD COVER THAN GIVEN.  USING
BLEND OF ECMWF/GFS SHOWS BASIC UPPER AIR PATTERN TO REMAIN IN PLACE
WITH 500 MB SHORT WAVES MOVING THRU CANADA EVERY 2-3 DAYS.  SRN EDGE
OF THE 70-90KT 250 MB WESTERLIES WILL REMAIN ALONG THE NRN TIER OF
THE U.S. WITH ERN ND/NW MN ON SOUTHERN EDGE OF LIFT ASSOC WITH THESE
WAVES.  ONE SUCH PCPN CHANCE WILL BE FRIDAY...WITH ANOTHER SUNDAY
INTO MONDAY.  AS USUAL...EXACT TIMING AND STRENGTH OF SYSTEMS TO
REMAIN UNCERTAIN UNTIL CLOSER TO EVENT.  AT THIS TIME...THEY BOTH
DONT APPEAR TO BE UNUSUALLY STRONG.  TEMPS TO BE CLOSE TO AVERAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR NDZ006>008-014>016-
     024-054.

MN...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR MNZ004-005-007-008.

&&

TG
Hazardous weather outlook, Jul 26, 1:35 PM CST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
235 PM CDT MON JUL 26 2010

MNZ004-005-007-008-NDZ006>008-014>016-024-054-271945-
KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
WESTERN WALSH COUNTY-
235 PM CDT MON JUL 26 2010

...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT...

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND THIS
EVENING IN THE DEVILS LAKE BASIN AND NEAR THE CANADIAN BORDER IN
THE NORTHERN RED RIVER VALLEY. SOME STORMS MAY PRODUCE LARGE
HAIL...DAMAGING WINDS ALONG WITH TORRENTIAL RAIN. AN ISOLATED
TORNADO IS ALSO POSSIBLE LATE THIS AFTERNOON THROUGH 10 PM.

THE THREAT FOR FLASH FLOODING MAY DEVELOP IF STORMS CONTINUALLY
DEVELOP OVER AN AREA. RAINFALL AMOUNTS FROM 1 TO 3 INCHES WITH
LOCALLY HIGHER AMOUNTS ARE POSSIBLE LATE THIS AFTERNOON AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE MAINLY TUESDAY MORNING BEFORE DRIER AND
COOLER AIR BUILDS INTO THE REGION BY TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

MNZ001>003-006-009-013>017-022>024-027>032-040-NDZ026>030-038-039-
049-052-053-271945-
WEST POLK-NORMAN-CLAY-LAKE OF THE WOODS-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
235 PM CDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE INTO THE AREA THIS EVENING AND OVERNIGHT.
THE MAIN THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND HEAVY
RAIN. LOCALIZED FLOODING WILL BE POSSIBLE LATE TONIGHT INTO TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY TUESDAY
MORNING IN THE RED RIVER VALLEY. THE MAIN THREAT WILL BE DAMAGING
WINDS AND HEAVY RAIN. LOCALIZED FLOODING WILL BE POSSIBLE NEAR ANY
STORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY.

DK

In the hours before

Local storm report, Jul 26, 8:34 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
934 PM CDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     MUNICH                  48.67N 98.83W
07/26/2010                   CAVALIER           ND   TRAINED SPOTTER

            2 FT DIAMETER TREES UPROOTED - ESTIMATED WINDS OF 70-80
            MPH.

&&

ET
Local storm report, Jul 26, 8:36 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
936 PM CDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             3 WSW ROCKLAKE          48.77N 99.31W
07/26/2010  E0.25 INCH       TOWNER             ND   TRAINED SPOTTER

&&

ET
Local storm report, Jul 26, 9:03 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1003 PM CDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     NEKOMA                  48.58N 98.38W
07/26/2010                   CAVALIER           ND   TRAINED SPOTTER

            LOST POWER

&&

ET
Local storm report, Jul 26, 9:17 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1017 PM CDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TORNADO          5 W MADDOCK             47.96N 99.64W
07/26/2010                   BENSON             ND   PUBLIC

            DEVILS LAKE WARNING POINT REPORT FROM PUBLIC OF POSSIBLE
            TORNADO

&&

ET
Local storm report, Jul 26, 9:25 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1025 PM CDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             3 SE ROCKLAKE           48.76N 99.20W
07/26/2010  E1.00 INCH       TOWNER             ND   PUBLIC

&&

ET
Special weather statement, Jul 26, 9:52 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1052 PM CDT MON JUL 26 2010

MNZ001-004-007-008-013>015-NDZ016-027-270445-
EAST MARSHALL MN-EAST POLK MN-EASTERN WALSH COUNTY ND-GRAND FORKS
ND-KITTSON MN-PENNINGTON MN-RED LAKE MN-WEST MARSHALL MN-WEST POLK
MN-
1052 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALSH...NORTHWESTERN
POLK...WESTERN MARSHALL...NORTHEASTERN GRAND FORKS...WESTERN
PENNINGTON...WESTERN RED LAKE AND EXTREME SOUTHWESTERN KITTSON
COUNTIES UNTIL 1145 PM CDT...

AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
DRAYTON TO 12 MILES SOUTHWEST OF ARGYLE TO 6 MILES NORTHWEST OF GRAND
FORKS...MOVING TO THE EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS.

THE STORMS WILL BE NEAR...
EAST GRAND FORKS AROUND 1100 PM CDT.
STEPHEN...ARGYLE AND MARCH AROUND 1105 PM CDT.
WARREN AND TABOR AROUND 1110 PM CDT.
SHERACK AND DAVIDSON AROUND 1115 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORMS WILL BE BETWEEN...MILE
MARKERS 141 AND 148...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

VG/HOPPES

The radar

The Fargo/Grand Forks radar (KMVX), 141 km away, was scanning. The volume nearest the first event began at 04:14 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 hail, 3 flash flood, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Kittson

When
July 26, 10:14 PM CST
Where
Kittson County, 0.46 mi W of Hallock Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
48.770, -96.940

The west-northwest wind gust was measured by the Hallock AWOS.

Thunderstorm Wind, Roseau

When
July 26, 10:40 PM CST
Where
Roseau County, 8.08 mi NNE of Pelan
Measured
78 kt (90 mph) estimated gust
Property damage
$200,000
Crop damage
$1.0 million
Reported by
Law Enforcement
Coordinates
48.780, -96.310

Downburst winds raked across portions of western Roseau County. Numerous trees were knocked down across portions of Polonia and Barto Townships. Several farmsteads had tree and roofing damage. Some forested areas saw 1 of every 4 trees knocked down.

Thunderstorm Wind, Otter Tail

When
July 27, 2:00 AM CST
Where
Otter Tail County, 0.69 mi S of Vergas
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.660, -95.800

Strong winds occurred at Vergas.

Thunderstorm Wind, Becker

When
July 27, 4:30 AM CST
Where
Becker County, 4.18 mi SE of White Earth
Measured
60 kt (69 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
47.050, -95.820

Several small to medium sized trees were blown down.

Hail, Wadena

When
July 27, 6:01 AM CST
Where
Wadena County, 0.47 mi E of Sebeka
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
46.630, -95.090

Hail, Otter Tail

When
July 27, 9:05 AM CST
Where
Otter Tail County, 6.22 mi SSW of Spirit Lake
Measured
1 in hail
Reported by
Public
Coordinates
46.550, -95.890

Nickel to quarter size hail fell.

Tornado, Otter Tail

When
July 27, 9:11 AM CST to 9:12 AM CST
Where
Otter Tail County, 12 mi E of Erhard to 4.28 mi NNW of Maine
Rating
EF0
Path length
0.36 mi
Path width
15 yd
Reported by
Trained Spotter
Coordinates
46.480, -95.848

Two funnels were observed in the Star Lake area. One produced a brief touchdown but no apparent damage.

Hail, Wadena

When
July 27, 12:05 PM CST
Where
Wadena County, 3.49 mi N of Blue Grass
Measured
0.75 in hail
Reported by
Public
Coordinates
46.600, -95.010

Flash Flood, Otter Tail

When
July 27, 2:30 PM CST to 7:00 PM CST
Where
Otter Tail County, 5 mi NW of Perham to 5 mi SW of Perham
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$10,000
Reported by
Public
Coordinates
46.651, -95.644

Street flooding was caused by 4.25 inches of rain.

Flash Flood, Wadena

When
July 27, 2:30 PM CST
Where
Wadena County, 5 mi NW of Blue Grass to 5 mi SW of Blue Grass
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$10,000
Reported by
Public
Coordinates
46.601, -95.094

Four to five inches of rain fell, flooding a yard.

Flash Flood, Clay

When
July 27, 2:30 PM CST to 7:00 PM CST
Where
Clay County, 5 mi NW of Barnesville to 5 mi SW of Barnesville
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Public
Coordinates
46.701, -96.505

Nearly three inches of rain fell, causing flooding in low spots. Local sloughs and creeks also filled with water and overspilled their banks.

Funnel Cloud, Grant

When
July 27, 3:22 PM CST
Where
Grant County, 5.2 mi SSE of Erdahl
Reported by
Fire Department/Rescue
Coordinates
45.910, -95.790

Hail, Grant

When
July 27, 3:29 PM CST
Where
Grant County, 0.48 mi W of Hoffman
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
45.830, -95.810

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252627, 252626, 252635, 252634, 252630, 252631, 263546, 252643, 252642, 252644, 252649, 252629, 252633.